Drug Overdoses in Unfamiliar Places

One Mind Dharma Recovery 0 Comments

Drug overdose is an unfortunate reality when dealing with people who are struggling with addiction. Most people in recovery probably know someone close to them who has overdosed and died. Many people have also ended up in the hospital from an overdose of their own and been lucky enough to live through it. I have a good friend who I was in sober living with who was struggling with detox and recovery for the all the time I knew him. A few years ago I found out that he had died. Hearing this did not shock me but it still hurt. Even though I hadn’t seen or heard from him for a while before he passed away I felt a sense of loss. Drug overdoses is always painful, even when we know how much the person was struggling, even if we might have suspected something might happen.

One reason it is thought that people overdose is because they take more of the drug then they are used to taking. One example being that someone buys the drug from a new source and it is far more potent than they are used to. Taking the same amount of this much more concentrated drug causes them to overdose.

overdoseSimilarly, if you hang around the recovery rooms you have probably heard something like the adage “I went back out and my addiction was there waiting for me.” What is meant by this is that when someone relapses sometimes they find themselves picking up where they left off. In all fairness sometimes people have one drink and decide to start their recovery again. However, some others relapse and try to use how they did before they entered recovery. Conventional thinking has always been that if a sober addict goes out and relapses with the same amount of drug they were used to taking they will overdose and maybe even die. The logic goes like this, when you use drugs regularly you build up a tolerance to the drugs. As your tolerance gets higher you need more and more of the drug to get the effects you once got. When you use this high dose but do not have a tolerance to the drug you overdose. Although this is sometimes true, recent research (http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1196296/) published by the National Institute of Health reveals that the reasons for drug overdoses are not always so simple.

Psychologists have begun documenting a phenomenon where drug overdose is related to using the same amount of a drug in an unfamiliar place. In these cases it has noting to do with using more of a drug or using a concentrated dose, it is just the situation in which the drug is used that seems to be related to the overdose. This might seem to make no sense. Why should it matter where someone uses drugs? This occurrence can be mostly explained by something called Classical Conditioning.

If you have ever taken a psychology class you might remember learning about Ivan Pavlov and his dogs. In case you haven’t, here is a brief refresher: Pavlov was known as a behaviorist, a kind of psychologist that studies observable behavior. Pavlov began by studying the behavior of his dogs. He would put the food bowl in front of his dogs and noticed that every time the food was presented his dogs would drool. His dogs drooling is what is known as an unconditioned response to an unconditioned stimulus (the food). In other words, almost all dogs will drool when presented with food. Pavlov then began ringing a bell every time he was about to serve his dogs dinner. He noticed that after a short time his dogs would drool when he rang the bell even before they could smell the food. It is this study that is credited as being the first documentation of classical conditioning.

Classical conditioning proposes that you can take an unconditioned response, like drooling, and make it happen in the presence of a conditioned stimulus, like the bell. The conditioned stimulus is something that would usually not be at all related to the response. It would usually be neutral. However, because you have the neutral stimulus happen at the same time as the other stimulus it will eventually end up producing the same behavior. In other words if you pair the food with the bell enough times the bell will eventually produce the drooling by itself.

So how are Pavlov’s dogs related to drug overdoses? When someone overdoses because they have used drugs in an unfamiliar environment, it is classical condition at work. Say that a drug addict only shoots heroin at home, in her bedroom, with the curtains drawn. If her body knows the drugs are coming it will try to compensate for their effects. This might mean that her body releases chemicals in the brain to either combat the drugs or make its effects less overwhelming. Heroin is an opiate which will make her brain release the feel good chemical dopamine. So that her brain is not flooded with dopamine all at once her brain might release bursts of dopamine as she is preparing the drug before she has even used it. When someone uses drugs in the same place and same conditions regularly his or her brain becomes better and better at adjusting the body chemistry in preparation for what is coming.

Someone’s brain responding to drugs by releasing dopamine is similar to the dogs drooling in response to the food. Pretty much everyone’s brain will release dopamine in response to taking heroin. When the brain knows that drugs are coming and releases dopamine almost as preparation, it is like the dogs drooling in response to the bell. In the case above, the addicts brain will release dopamine and other compensating mechanisms when she is in her bedroom, in her home, with the curtains drawn. Of course it is not just dopamine at work, there are a whole host of other bodily functions that might occur to compensate for the drug’s effects. What is important is that this compensation can happen just from being in the same environment someone usually uses drugs in.

Unfortunately, when someone uses drugs in an unfamiliar environment the body and brain are not ready for the drugs. The body and brain do not go through their usually preparatory and combative processes. The body is not ready for the drugs in the same way it might be in a familiar environment. Therefore, when the drugs are taken it can cause an overdose. Essentially the body and brain become overwhelmed with the drugs because they weren’t ready for them because they did not have their usual signals to prepare. For this reason, someone can take the exact same dose in an unfamiliar place as they might take in their usual spot and the result is an overdose.

There are of course many reasons someone might overdose other than taking drugs in an unfamiliar environment. However, this occurrence is much more common then you might think. In one study researchers interviewed 72 people who had recently been admitted to the emergency room for a drug overdose. Of that sample 52% of participants reported taking the normal amount of their drug of choice but in an unfamiliar environment. Although some other reasons for overdose might get more attention this one seems quite prevalent based on psychological research. It is important to take into account anything that might be related to drug overdoses so that we can best prevent them from happening.

Leave a Reply

Be the First to Comment!

Notify of
avatar
wpDiscuz